We have written about Avandia in previous issues. Now reports of side effects to federal regulators concerning the blockbuster diabetes drug Avandia have tripled.
The sudden spike is a sign that doctors probably were unaware of the drug's possible role in their patients' heart problems. Therefore, doctors may not have reported many such cases in the past.
This revelation also exposes the flaws of the Food and Drug Administration's safety tracking system. Clearly, a better system should have detected a potential problem before the drug had been on the market for eight years.
As we have reported, Avandia is used to control blood sugar, helping more than six million people worldwide manage Type 2 diabetes, the kind that is linked to obesity. These people already are at higher risk for heart attacks, so news that the drug might raise this risk by 43% was especially disturbing.
In the 35 days after May 21st, when the New England Journal of Medicine published the analysis on the Internet, reports of heart attacks, deaths, and hospitalizations increased significantly. The sharp rise in reports of heart problems appears in data that was obtained by Associated Press through a Freedom of Information Act request to the FDA.
Only five heart attacks were reported in the 35 days before the study, compared with 90 in the same period afterward. Heart-related hospitalizations went from 11 to 126. The reports involve rosiglitazone, sold as Avandia and Avandamet.
Reporting a drug's side effects is voluntary, and only a crude indication rather than a scientific measure of how many problems patients are actually having.
The FDA relies on this voluntary system once a drug is on the market. This leads to haphazard oversight in which problems can be missed because doctors don't connect the dots between a drug and symptoms they see in an individual patient. Since doctors have been made aware of the problems with Avandia, more cases are being reported.
The FDA started hearings on safety concerns about the drug on July 30th. Diabetes experts are advising users of the medication to talk to their doctors and not to immediately discontinue it. Most of the reports reviewed by The Associated Press seemed to involve serious side effects.
Rosiglitazone was listed by the FDA as the "primary suspect" rather than other medicines the patient may have been taking. The side effects reported include sudden cardiac deaths.